Alert archive / Texas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 81, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 5, 2022, 4:56 PM CDT for Blanco County, Gillespie County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 5, 2022, 4:56 PM CDT (21:56 UTC)
- Expired
- May 5, 2022, 6:00 PM CDT
- In force
- 64 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Blanco County, TX, Gillespie County, TX
The radar
The Austin/San Antonio radar (KEWX), 90 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 10:13 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 9.9 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2435 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 491 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 4.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:41 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, May 5, 2:41 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 241 PM CDT Thu May 5 2022 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Tonight through Friday night) Issued at 208 PM CDT Thu May 5 2022 Some clearing from earlier along with a convective outflow boundary moving down from the north is helping shower and thunderstorm activity develop along the I-35 corridor from Austin northward. The HRRR model suggests additional development will continue to slowly develop southward and eastward into the I-35 corridor to near San Antonio and southeastward into the coastal plains. There has been no change to the SPC outlook, with a Slight Risk generally along and north of a Llano to Buda to Bastrop to Round Top line. The Marginal Risk extends southward to roughly Utopia to Pleasanton to Kenedy line. We still have plenty of instability over the region and certainly can't rule out some additional severe storms through this afternoon and early evening. The chance for severe weather should decrease by mid to late evening as rain chances become favored for areas generally east of the I-35 corridor. Shortly after midnight, we should see showers and storms end across south central Texas. Overnight lows will be coolest over portions of the Hill Country where a weak front will help drop low temperatures down near 60 degrees. As you head farther south and west, it will be warmer, with overnight lows in the mid 60s to lower 70s. Much warmer temperatures and dry weather are in store on Friday as highs peak in the lower 90s to near 100 along the Rio Grande, with heat index values several degrees above the air temperature. It will be warm and muggy Friday night, with lows in the upper 60s to mid 70s. && .LONG TERM... (Saturday through Wednesday) Issued at 208 PM CDT Thu May 5 2022 The heat will be out in full force as we head into the weekend with near-record to record heat expected across much of South-Central Texas. Shortwave ridging will take over Saturday afternoon and continue through Mother's Day, with the mercury soaring well into the 90s for most areas along and east of US-281, and into the 100- 106 range west of US-281. With surface dewpoints in the 60s and 70s generally along and east of I-35, it will be downright miserable for many, with heat indices in the 105-110 range. While the humidity shouldn't be quite as intense out west into the Rio Grande Plains, Southern Edwards Plateau, and Winter Garden region, rapid mixing should result in surface temperatures well into the triple digits both days. Heat Advisories will likely be needed both days as this early season heat will be our first real taste of summer-like heat since Sep-Oct 2021. In fact, NAEFS percentiles has a good chunk of the region in the climatological max for temperatures Saturday and Sunday. Mid-level flow should start to flatten out and turn more zonal on Monday, before shifting to more of a southwesterly flow regime through midweek. That should set the stage for the possibility of convection developing over the Hill Country and Southern Edwards Plateau, as well as over the Rio Grande Plains as SDB storms attempt to organize and move across the border late Monday and again late Tuesday. Temperatures will remain quite toasty, with mid to upper 90s for most, with the exception being over the Winter Garden region and locations along the Rio Grande like Del Rio and Eagle Pass, where highs should touch the century mark most days. Despite beneficial rains over the last several days, the forecast doesn't call for much in the way of rainfall over the next week, and coinciding with what should be our rainy season along with continued drought conditions , we are going to miss out on needed rain chances for much of next week. An upper level low will get cut off and meander over the SE CONUS, creating a bit of a blocking pattern over the eastern US. This will limit what has been a fairly progressive pattern of "troughyness" for the south-central US the last several weeks. Expect the heat to continue, with high temperatures more typical of early July than early May. && .AVIATION... (18Z TAFS) Issued at 142 PM CDT Thu May 5 2022 The only significant changes we have made to the latest aviation forecast is to delay the onset of -SHRA/-TSRA along the I-35 corridor by an hour or two based on latest radar trends. Any convection should decrease with the loss of daytime heating as the lower-levels begin to stabilize. Some low clouds and patchy fog will develop after midnight, with low end MVFR cigs favored at SAT, SSF and DRT. Skies should clear fairly quickly by late tomorrow morning, with VFR conditions expected through the remainder of the forecast period. && .CLIMATE... Record Highs for Saturday, May 7th and Sunday, May 8th Austin Bergstrom.......102 in 1998 .........97 in 2011 Austin Camp Mabry......102 in 1998 .........99 in 1967 San Antonio Int........100 in 1998 ........102 in 1927 Del Rio................106 in 1998 ........103 in 1967 && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 64 95 72 96 / 30 0 0 0 Austin Bergstrom Intl Airport 64 93 70 96 / 30 0 0 0 New Braunfels Muni Airport 65 96 70 98 / 30 0 0 0 Burnet Muni Airport 61 93 70 99 / 10 0 0 0 Del Rio Intl Airport 69 100 73 105 / 0 0 0 0 Georgetown Muni Airport 62 93 70 96 / 20 0 0 0 Hondo Muni Airport 65 97 71 103 / 0 0 0 0 San Marcos Muni Airport 65 95 70 98 / 30 0 0 0 La Grange - Fayette Regional 68 94 72 97 / 60 0 0 0 San Antonio Intl Airport 67 95 71 99 / 10 0 0 0 Stinson Muni Airport 69 99 73 102 / 10 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...Platt Long-Term...Morris Aviation...Platt
Hazardous weather outlook, May 5, 10:42 AM CDT, 6 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 1042 AM CDT Thu May 5 2022 TXZ171>173-183>194-202>209-217>225-228-061545- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 1042 AM CDT Thu May 5 2022 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Isolated to scattered strong to severe storms are possible today into this evening across the Hill Country, the I-35 corridor to the Coastal Plains. Damaging winds and large hail will be the main threat, although an isolated tornado will be possible. Locally heavy rainfall is possible in areas that receive multiple rounds of showers and storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The first summer heat wave of the year is expected this weekend into early next week. High temperatures will be in the upper 90s to near 107 with afternoon heat index values as high as 110. Heat Advisories may be issued. Be sure to take precautions in the heat. Drink plenty of water, wear light colored and loose fitting clothing, and take breaks in the shade or in air conditioned areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, May 5, 2:52 PM CDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
252 PM CDT Thu May 5 2022
TXZ173-052030-
Williamson TX-
252 PM CDT Thu May 5 2022
...A strong thunderstorm will impact portions of northeastern
Williamson County through 330 PM CDT...
At 252 PM CDT, Doppler radar was tracking a strong thunderstorm over
Granger, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Granger, Bartlett, Granger Dam, Laneport, Hoxie, Sandoval and Hare.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 600 PM CDT for south central
Texas.
&&
LAT...LON 3074 9727 3060 9721 3067 9752 3082 9749
TIME...MOT...LOC 1952Z 279DEG 23KT 3075 9742
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
NHSpecial weather statement, May 5, 3:30 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
330 PM CDT Thu May 5 2022
TXZ172-052115-
Burnet TX-
330 PM CDT Thu May 5 2022
...A strong thunderstorm will impact portions of northern Burnet
County through 415 PM CDT...
At 330 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Victor, or 10 miles southwest of Lampasas, moving east at 30
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Buchanan Lake Village, Lake Victor, Watson, Sunnylane and Briggs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 600 PM CDT for south central
Texas.
&&
LAT...LON 3101 9790 3085 9789 3084 9842 3092 9845
3092 9842 3094 9841 3095 9845 3097 9845
3098 9844 3101 9846 3103 9844 3103 9791
TIME...MOT...LOC 2030Z 266DEG 28KT 3095 9829
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
NHSpecial weather statement, May 5, 3:45 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
345 PM CDT Thu May 5 2022
TXZ171-052130-
Llano TX-
345 PM CDT Thu May 5 2022
...A strong thunderstorm will impact portions of southern Llano
County through 430 PM CDT...
At 345 PM CDT, Doppler radar was tracking a strong thunderstorm over
Prairie Mountain, or 17 miles southwest of Llano, moving east at 35
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kingsland, Gainesville, Horseshoe Bay, Prairie Mountain, Enchanted
Rock State Natural Area, Oxford and Sunrise Beach Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 600 PM CDT for south central
Texas.
&&
LAT...LON 3067 9844 3066 9843 3050 9840 3050 9895
3064 9889 3069 9844
TIME...MOT...LOC 2045Z 272DEG 31KT 3055 9887
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
NHLocal storm report, May 5, 4:13 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
413 PM CDT THU MAY 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 4 SE ENCHANTED ROCK STA 30.46N 98.78W
05/05/2022 E1.00 INCH GILLESPIE TX TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED 4 SE ENCHANTED
ROCK.
&&
KCWLocal storm report, May 5, 4:33 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
433 PM CDT THU MAY 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM TSTM WND DMG 11 S MONTELL 29.38N 99.98W
05/04/2022 UVALDE TX PUBLIC
DELAYED REPORT. TRAIL OF OVERSIZED BRANCHES
RIPPED FROM THE TREE THAT WERE MOVED OVER 30
FEET FROM THEIR LOCATION. A HORSE TRAILER
WAS ALSO MOVED. FAMILY WAS INDOORS WHEN THIS
ALL HAPPENED ED BUT I WAS IN MY FIFTH WHEN
AT THE DISTANCE AND IT SWAYED.
&&
KCWLocal storm report, May 5, 4:52 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
452 PM CDT THU MAY 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL ANDICE 30.78N 97.86W
05/05/2022 E0.70 INCH WILLIAMSON TX TRAINED SPOTTER
TRAINED SPOTTER REPORTS DIME-SIZED HAIL NEAR
ANDICE.
&&
AQThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 7:04 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Val Verde | 56 min |
| May 4, 8:00 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Val Verde | 60 min |
| May 4, 8:36 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Uvalde | 54 min |
| May 4, 9:23 PM CDT | Severe Thunderstorm Warning | EWX | Medina, Uvalde | 67 min |
| May 4, 9:29 PM CDT | Special Weather Statement | EWX | Kinney | 46 min |
| May 4, 9:33 PM CDT | Special Weather Statement | EWX | Kinney | 42 min |
| May 4, 9:55 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Maverick, Uvalde, Zavala | 65 min |
| May 4, 10:20 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Medina, Uvalde | 55 min |
| May 4, 10:46 PM CDT | Severe Thunderstorm Warning | EWX | Frio, Medina, Uvalde, Zavala | 48 min |
| May 4, 11:09 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Bexar, Kendall, Medina | 48 min |
| May 4, 11:30 PM CDT | Severe Thunderstorm Warning | EWX | Atascosa, Bexar, Frio, Medina | 46 min |
| May 4, 11:58 PM CDT | Special Weather Statement | EWX | Blanco, Kendall | 47 min |
| May 5, 12:17 AM CDT | Special Weather Statement | EWX | Bexar | 43 min |
| May 5, 12:38 AM CDT | Areal Flood Advisory | EWX | Bexar | 3 hr |
| May 5, 9:39 AM CDT | Special Weather Statement | EWX | Burnet | 51 min |
| May 5, 9:46 AM CDT | Severe Thunderstorm Warning | EWX | Burnet | 24 min |
| May 5, 10:27 AM CDT | Special Weather Statement | EWX | Burnet | 18 min |
| May 5, 11:10 AM CDT | Special Weather Statement | EWX | Burnet | 50 min |
| May 5, 12:18 PM CDT | Special Weather Statement | EWX | Burnet | 42 min |
| May 5, 12:40 PM CDT | Areal Flood Advisory | EWX | Burnet | 3 hr |
| May 5, 12:50 PM CDT | Special Weather Statement | EWX | Williamson | 25 min |
| May 5, 2:52 PM CDT | Special Weather Statement | EWX | Williamson | 38 min |
| May 5, 3:28 PM CDT | Areal Flood Advisory | EWX | Williamson | 3 hr |
| May 5, 3:30 PM CDT | Special Weather Statement | EWX | Burnet | 45 min |
| May 5, 3:45 PM CDT | Special Weather Statement | EWX | Llano | 45 min |
| May 5, 3:54 PM CDT | Severe Thunderstorm Warning | EWX | Burnet, Williamson | 53 min |
| May 5, 3:55 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Gillespie, Llano | 65 min |
| May 5, 4:53 PM CDT | Severe Thunderstorm Warning | EWX | Travis, Williamson | 31 min |
| May 5, 6:00 PM CDT | Special Weather Statement | EWX | Gillespie | 30 min |
| May 5, 6:16 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Comal, Hays | 44 min |
| May 5, 6:33 PM CDT | Special Weather Statement | EWX | Lee | 42 min |
| May 5, 6:57 PM CDT | Special Weather Statement | EWX | Caldwell | 48 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.